Was wondering if Abilify can cause Parkinson's disease after long term use. I was on it for 7 months when I started having tremors in my right hand. 8 months later a neurologist diagnosed me with Parkinson's and stopped Abilify telling me this drug was problematic with Parkinson's. I think it caused it because I never had a problem until I took it. Any thoughts?


Answers


Clyde
1941 days ago
Well, it sounds like your neurologist would of been the best to clarify the situation.

I would definitely recommend talking to your medical doctor about it.

Best,

Clyde



scooterbuns68
1933 days ago
I'm sorry I dont have an answer for you but rather I have the same question as you so I was wondering if you do talk to your doctor and get an answer, could you please post it here. Thank you and God Bless you!



mayjennifer
1841 days ago
My friend was started on Abilify approximately 2 years ago, she never had tremors before the Abilify. They got so bad her psych MD sent her to a neurologist, who in turn diagnosed her with Parkinson's Disease. I begged her to get off the drug when she started the shaking. Now the damage is done. There is something here that needs to be looked into.



catemr
1821 days ago
The same thing happened to me after 6 months. Looking back there were red flags. I was dx with Parkinsonism and now after one dayam already noting a difference.



Kazzar
1521 days ago
I think there is confusion about Abilify's side effects. It is well known to cause akathesia (can't sit still) and restlessness. All antipsychotics have a risk of causing "pseudoparkinsonism," with some abnormal movements of the face and trunk, but Abilify is one of the medications that is least likely to cause this. The thing I am annoyed about Abilify is that this medication is a heavy-hitter, an antipsychotic, and it is being used willy-nilly for adjunctive treatment for depression. Given its side effects, I believe it is good practice to try every type of antidepressant or add safer medications before ever adding Abilify. However, if you have schizophrenia or bipolar disorder, it is one of the safest out there compared to lithium, depakote, etc, you will not have organ failure, fatal rashes, or leukopenia.

By the way, I'm a psychiatrist and doctors are not "paid off" by pharmaceutical companies. Back in the 70's doctors got vacations from companies, but now we do not even get free pens, which in my opinion is a good thing. If you find a pen with a drug name on it, sell it on Ebay. We do have "free" dinners by the companies to hear about their new medicaitons, but it keeps us up to date about what is new on the market. I've been to many dinners where I never end up prescribing the medication they are selling because I do not think the side effects are worth the benefit. Think time-share seminars: you can get a free TV out of it, but you have to listen to their pitch. Some do fall for it, but smart people know wiser.



elizabethkrumnow
1121 days ago
What is Parkinson's Disease? It is when the cells that make dopamine slowly die out. I completely disagree with the belief that these tremors are caused by the side effect of restlessness.

Parkinson's Disease and parkinsonism are two totally different things. When Parkinson's Disease you have no more dopamine and no means by which to make some. In parkinsonsism the cells that make dopamine are still alive and may even be making dopamine, but the dopamine is not making it to the synapse for one reason or another. Abilify can definately cause parkinsonism. It did in my mother after just 6 months. She does not have PD though, the drug has lowered her dopamine levels to the point that she has similar symtoms (muscle fatigue and weakness). She is improving salowly as she weans of Abillify, however any neurologist should know the difference between parkinsons and parkinsonism. PD is much more than a hand tremor. My husband has PD, and this is not a disease that is caused by any of the anti-depressants out there, no matter how over prescribed they are.

Kazzar, I am glad you are personally not being manipulated by the pharmacutical companies, but I am disturbed that you seem unaware that it goes on.